Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

February 23, 2012Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Feb 23, 2012, 12:56 AM EST for Chesterfield County, South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2012, 12:56 AM EST (05:56 UTC)
Expired
Feb 23, 2012, 2:00 AM EST
In force
64 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WWUS82 KCAE 230556
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1256 AM EST THU FEB 23 2012

SCZ016-230700-
CHESTERFIELD-
1256 AM EST THU FEB 23 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 200 AM EST...

AT 1248 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JEFFERSON...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW...CHESTERFIELD AND PAGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
      3437 8028 3444 8033 3450 8033 3455 8037
      3459 8038 3462 8042 3466 8043 3471 8049
      3482 8056 3481 7994 3468 7986 3465 7979
      3461 7978
TIME...MOT...LOC 0555Z 273DEG 40KT 3463 8030

$$

TTH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Feb 23, 12:50 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 23, 12:50 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 AM EST THU FEB 23 2012

.SYNOPSIS...
AN UPPER DISTURBANCE AND SURFACE LOW MOVING BY TO OUR NORTH WILL
PROVIDE A CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS...MAINLY
ACROSS THE NORTHERN HALF OF THE STATE TONIGHT. A COLD FRONT WILL
MOVE THROUGH FRIDAY. HIGH PRESSURE WILL BUILD INTO THE AREA THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RADAR INDICATES LINE OF SHOWERS AND A FEW THUNDERSTORMS STRETCHING
FROM CENTRAL NC SW ACROSS THE UPSTATE SC...APPROACHING OUR N
FA...AND SW INTO NE GA AND PORTIONS OF ALA. THE ACTIVITY
CONTINUES TO HOLD TOGETHER AND PROGRESS TO THE ESE. 00Z SPC WRF
AND LATEST VSREF INDICATING ACTIVITY TO TRAVERSE OUR FA OVERNIGHT.
UPPED THE POPS FOR THE OVERNIGHT PERIOD.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
DEEPER UPPER TROUGH WILL SHIFT ACROSS THE EASTERN CONUS. LOW
PRESSURE WILL DEVELOP OVER THE MS VALLEY AND SHIFT NE AND
INTENSIFY...DRAGGING A FRONT THROUGH OUR REGION FRIDAY. STRONG WAA
ON THURSDAY WILL DRIVE AFTERNOON TEMPS WELL INTO THE LOWER TO
MIDDLE 70S ACROSS MUCH OF THE AREA. BREEZY CONDITIONS EXPECTED
THU/FRI AHEAD OF THE FRONT. BEST UPPER ENERGY TO REMAIN JUST TO
OUR NORTH. CURRENT DAY TWO CONVECTIVE OUTLOOK HAS MUCH OF CWA IN
GENERAL TSTM AREA FOR FRIDAY. STRONG MID TO LOW LEVEL JETS EXPECTED
ACROSS OUR REGION AGAIN THU NT INTO FRI...SO AN ISOLATED
STRONG/BORDERLINE SVR STORM NOT OUT OF THE QUESTION. FEW OVERALL
CHANGES FROM PREVIOUS FORECAST. STILL QUITE A SPREAD IN GFS
ENSEMBLE POP NUMBERS. LATEST SREF POPS MAINLY IN THE CHANCE RANGE
LATE THU NT INTO FRI AFTN. IN GENERAL USED MODEL BLEND BETWEEN
GMOS AND ONGOING FORECAST FOR TEMPS AND POPS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
STILL LOTS OF UNCERTAINTY WITH THE FORECAST IN THE EXTENDED PERIOD
DUE TO MODEL INCONSISTENCIES. AS A RESULT...HAVE MADE FEW CHANGES
TO THE ONGOING FORECAST. CUT OFF UPPER LOW OVER BAJA CA WILL LIFT
OUT TO THE EAST OVER THE NEXT COUPLE OF DAYS. MODELS HAVE TIMING
DIFFERENCES. AT THE SURFACE...A COUPLE OF FRONTAL SYSTEMS WILL
BRING A CHANCE FOR RAIN DURING THE FIRST PART OF NEXT WEEK. LOW
CONFIDENCE WITH THE TIMING OF THESE WEATHER FEATURES...SO HAVE
MADE ONLY MINOR CHANGES TO THE LONG TERM FORECAST. TEMPERATURES
MAINLY CLOSE TO OR JUST ABOVE NORMAL DURING THE PERIOD.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
MOS GUIDANCE IS GIVING IFR CONDITIONS EARLY THIS MORNING NEAR
SUNRISE BUT LOW LEVEL WINDS HAVE INCREASE ACROSS THE REGION AND
SOME CONVECTION IS OCCURRING IN THE NORTHERN PART OF THE FORECAST
AREA. CONDITIONS ARE CURRENTLY VFR ACROSS THE AREA. WITH WINDS...
OPTED FOR MAINLY VFR CONDITIONS ALTHOUGH AN INCREASE IN LOW LEVEL
MOISTURE AHEAD AN APPROACHING COLD FRONT MAY BRING CIGS 3-4 KFT IN
BETWEEN 08Z-12Z THIS MORNING. THINK SOUTHWEST SURFACE WINDS 10-15
KNOTS WILL PROHIBIT FOG FORMATION. RUC MODEL SHOWS A WEAK SHORT
WAVE PASSING THROUGH 06Z-12Z TIME FRAME AS WELL. WILL INCLUDE
TEMPO GROUPS 08Z-10Z FOR MVFR CONDITIONS IN SHOWERS. BUT IT LOOKS
LIKE THE ACTIVITY WILL CLEAR THE REGION TO THE EAST 10Z-12Z TIME
FRAME. WITH INCREASED LOW LEVEL WINDS AT 2 KFT...DECIDED TO
MENTION LOW LEVEL WIND SHEAR ALL TAF STIES 06Z-10Z WITH 2 KFT WINDS
23040 KNOTS AND 24050 KNOTS DURING THE PERIOD. AFTER 10Z...THINK
STRONGER WINDS WILL MIX DOWN TO THE SURFACE AND WILL HAVE SOUTHWEST
WINDS 15-20 KNOTS FOR THE REST OF THE DAY. THE COLD FRONT WILL
APPROACH LATE THURSDAY NIGHT NEAR MIDNIGHT. THERE MAY BE SOME
SHOWERS OR THUNDERSTORMS BUT WILL NOT MENTION FOR TIME BEING DUE
TO TIMING ISSUES AND UNCERTAINTY TO COVERAGE.

EXTENDED AVIATION OUTLOOK...MVFR AND POSSIBLE IFR CONDITIONS MAY
OCCUR LATE THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT PUSHES
THROUGH THE REGION. SOME THUNDERSTORMS MAY ALSO ACCOMPANY THE FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...07
Hazardous weather outlook, Feb 22, 4:24 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
424 AM EST WED FEB 22 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
424 AM EST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK OF SEVERE STORMS TONIGHT NORTH PORTION AND CENTRAL
SAVANNAH RIVER AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BREEZY CONDITIONS THURSDAY THROUGH FRIDAY AHEAD OF AN APPROACHING
COLD FRONT. A LAKE WIND ADVISORY MAY BE NEEDED. A SLIGHT RISK OF
SEVERE STORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

In the hours before

Special weather statement, Feb 23, 12:25 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 AM EST THU FEB 23 2012

SCZ015-020-021-230645-
FAIRFIELD-LANCASTER-NEWBERRY-
1225 AM EST THU FEB 23 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...LANCASTER
AND NEWBERRY COUNTIES THROUGH 145 AM EST...

AT 1213 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF NEWBERRY TO 20 MILES WEST OF LANCASTER...MOVING EAST AT
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...LANCASTER...NEWBERRY...WHITMIRE AND
WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3494 8078 3483 8079 3482 8062 3463 8045
      3449 8090 3436 8094 3423 8188 3425 8191
      3430 8190 3437 8178 3453 8165 3445 8153
      3450 8143 3458 8142 3455 8088 3464 8090
      3470 8086 3483 8091 3492 8087 3507 8091
TIME...MOT...LOC 0521Z 285DEG 45KT 3476 8076 3442 8200

TTH
Special weather statement, Feb 23, 12:56 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1256 AM EST THU FEB 23 2012

SCZ016-230700-
CHESTERFIELD-
1256 AM EST THU FEB 23 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 200 AM EST...

AT 1248 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JEFFERSON...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW...CHESTERFIELD AND PAGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3460 7980 3454 7983 3449 7989 3449 8005
      3437 8028 3444 8033 3450 8033 3455 8037
      3459 8038 3462 8042 3466 8043 3471 8049
      3482 8056 3481 7994 3468 7986 3465 7979
      3461 7978
TIME...MOT...LOC 0555Z 273DEG 40KT 3463 8030

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 12:25 AM ESTSpecial Weather StatementCAEFairfield, Lancaster, Newberry80 min
Feb 23, 1:02 AM ESTSpecial Weather StatementCAEEdgefield, McCormick, Saluda58 min
Feb 23, 1:16 AM ESTSevere Thunderstorm WarningCAEChesterfield44 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.